The selective serotonin reuptake inhibitors (SSRIs) have recently been associated with a variety of somatic and psychiatric symptoms upon abrupt drug discontinuation. These symptoms have been variously termed SSRI withdrawal, or SSRI discontinuation syndrome. Although all of the available SSRIs have been reported to cause discontinuation symptoms, some appear to have a greater propensity to cause these adverse events than others. Data from a previously completed placebo-controlled, double-blind study designed to assess citalopram in depression relapse prevention were analysed to assess patients for the emergence of discontinuation effects following randomization to placebo after 8 weeks of active drug treatment. Side-effects that occurred during the first 2 weeks following randomization to active drug (n = 150) or placebo (n = 72) were measured using the UKU unwanted side-effect list. The proportion of patients that experienced one or more events over the 2-week period following randomization was similar in the two groups, and there was no association between citalopram dose prior to randomization and the reporting of symptoms. Most of the events that did occur were mild in intensity and none resulted in discontinuation from the study. Events occurring at a higher frequency in the placebo group were most associated with the central nervous system (CNS). These events may reflect a re-emergence of depressive symptoms, since only 14.8% of patients randomized to placebo who did not relapse experienced CNS events, a low symptom incidence that was non-significant (P = 0.562) compared to patients continuing treatment (10.9%). Therefore, this assessment suggests that any symptoms associated with rapid discontinuation of citalopram are mild and transient, and emphasizes the significant role re-emerging depression and / or anxiety may play in the assessment and identification of SSRI discontinuation symptoms.